Side effects associated with prostaglandin analog therapy
2008 (English)In: Survey of ophthalmology, ISSN 0039-6257, E-ISSN 1879-3304, Vol. 53, no Suppl. 1, S93-S105 p.Article, review/survey (Refereed) Published
Topical prostaglandin analogs, which have become first-line therapy in the medical management of glaucoma, have an excellent safety profile with regard to systemic side effects, but are associated with several ocular side effects. Some of these are common, with no apparent serious consequences other than cosmetic, whereas others are much less common but represent potentially sight-threatening side effects. The former group includes conjunctival hyperemia, elongation and darkening of eyelashes, induced iris darkening, and periocular skin pigmentation. The latter group of side effects, which are relatively rare and lack definitive causal relationship to prostaglandin analog therapy, includes iris cysts, cystoid macular edema, anterior uveitis, and reactivation of herpes simplex keratitis. Most of the literature regarding side effects associated with prostaglandin analogs involves the use of latanoprost, probably because it was the first to be studied. There is no evidence, however, aside from less conjunctival hyperemia with latanoprost, that the commercially available prostaglandin analogs differ significantly with regard to side effects.
Place, publisher, year, edition, pages
2008. Vol. 53, no Suppl. 1, S93-S105 p.
Conjunctival, hyperaemia, cysroid macular edema, iris pigmentation, prostaglandin analogs, side effects
Medical and Health Sciences
IdentifiersURN: urn:nbn:se:uu:diva-104913DOI: 10.1016/j.survophthal.2008.08.004ISI: 000261587400011PubMedID: 19038628OAI: oai:DiVA.org:uu-104913DiVA: diva2:220278